Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 50, NWS Denver/Boulder, CO

August 14, 2022Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 14, 2022, 2:29 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2022, 2:29 PM MDT (20:29 UTC)
Expired
Aug 14, 2022, 5:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 81 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WGUS55 KBOU 142029
FFWBOU
COC069-142330-
/O.NEW.KBOU.FF.W.0050.220814T2029Z-220814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
229 PM MDT Sun Aug 14 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 530 PM MDT.

* At 229 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.4 and 0.6 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rustic and Red Feather Lakes.

This includes the following additional locations...
Gulches along Highway 14 near and above Rustic, Rising water and 
large debris in the Poudre River, Pingree Hill, Goodell Corner and 
Bellaire Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4079 10558 4079 10556 4076 10555 4073 10551
      4069 10554 4067 10563 4071 10567 4072 10568
      4075 10568 4078 10564

FLASH FLOOD...RADAR INDICATED

$$

Bowen
1 follow-up statement
947 
WGUS75 KBOU 142331
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
531 PM MDT Sun Aug 14 2022

COC069-142341-
/O.EXP.KBOU.FF.W.0050.000000T0000Z-220814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
531 PM MDT Sun Aug 14 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL LARIMER COUNTY...

The heavy rain has ended. Thunderstorms during the evening could 
still bring heavy rain. Please continue to heed remaining road 
closures.

LAT...LON 4079 10558 4079 10556 4076 10555 4073 10551
      4069 10554 4067 10563 4071 10567 4072 10568
      4075 10568 4078 10564

$$

Bowen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 12:24 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 14, 12:24 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1224 PM MDT Sun Aug 14 2022

.UPDATE...
Issued at 1155 AM MDT Sun Aug 14 2022

Convective cloudiness developing over the mountains at this time.
There are some cells developing in the in the mountains and Park
County at this time. Will make some grid adjustments to sky
cover, winds and pops this update based on current conditions.

.SHORT TERM...(Today and tonight)
Issued at 403 AM MDT Sun Aug 14 2022

Today, pressure heights will fall a bit as the ridge weakens and
drifts a little further to the Southern Plains. There will also be
a weak shortwave moving through the ridge but it looks to only be
over the Great Basin by evening, with associated forcing still
mostly to our north and west. It will still be quite warm today,
with high temperatures in the 90s across the plains, 70s and 80s
in the foothills and mountains valleys, and 50s and 60s in the
mountains. There will be increasing monsoonal moisture flowing in
from the southwest which will increase storm coverage and
precipitation. Expect typical development over the mountains in
the early afternoon, then widespread coverage over the high
country and scattered coverage over the plains by late afternoon,
gradually decreasing through the evening. More moisture and still
fairly weak flow aloft will mean greater precipitation and locally
heavy rain is possible. There is an increasing threat of burn
area flash flooding, especially to the Cameron Peak and East
Troublesome burn scars in the northern mountains. Better moisture
over the lower elevations also means less virga compared to recent
events. Tonight, skies should stay partly to mostly cloudy
through the night. Low temperatures will be warm again, mostly in
the 60s across the plains and 40s and 50s in the high country.

.LONG TERM...(Monday through Saturday)
Issued at 330 AM MDT Sun Aug 14 2022

...LOCALLY HEAVY RAIN POSSIBLE MONDAY AFTERNOON AND EVENING...

Ingredients will be in place for locally heavy rain from storms
that develop Monday afternoon and then migrate slowly
south/southeast through Monday evening. These ingredients include
precipitable water values climbing to around 170% of normal
(about 1.20-1.25" precipitable water for the I-25 Corridor),
relatively slow storm motion around 15-20 mph, shallow upslope
component, and warm cloud depth near 5000 feet. The main question
is how unstable it can get, and whether we break the cap or not.
The timing of the shortwave riding the northern periphery of the
ridge may be just a bit early, and showers (at least in the
mountains in the morning) may slow convective development.
However, it appears the forcing associated with the shortwave
(namely the right entrance region of the upper jet) will be in a
favorable location through much of the afternoon and evening.
Thus, it may end up like last Sunday where we had stronger
convection develop in areas that saw more persistent sunshine.
We'll see how this unfolds tomorrow, but right now odds would
favor locations from the Front Range foothills across the Palmer
Divide, while Denver and Boulder could be on the northern fringes.
Stronger storms that do develop will be capable of producing very
heavy rain (up to 2" in 45 minutes or less). Burn areas would be
most susceptible to a flash flood threat, although urban areas
could also see some flooding impacts. We'll see the latest model
trends before issuing a Flood Watch in coordination with
surrounding offices.

With some upper level support lingering and upslope developing
through about 700 mb, we could very well see a few showers and
isolated thunderstorms linger into Tuesday morning. Overall,
things should stabilize through the day Tuesday with most shower
and storm redevelopment occurring much farther to our south.

Drier and more stable air will continue to work in from the north
Tuesday night through Wednesday as the ridge rebuilds to our
northwest. Mostly dry conditions are expected. With the drying
and more sunshine, we expect temperatures to return to near normal
levels after a couple days of below normal readings Monday and
Tuesday.

By Thursday, a weak shortwave may drop across eastern Colorado,
helping spark a few storms. There is a chance the weather could
get more active again toward next weekend, but there is
considerable uncertainty here.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1155 AM MDT Sun Aug 14 2022

Most of the models keep an upslope component to the winds going
at DIA through the afternoon into this evening. Models eventually
show weak drainage wind patterns, but well after 06Z. Some of the
high resolution models are picking up on their ideas and
locations of convective outflows through the  evening hours. Have
left the TSRA TEMPO group going from 22Z-02Z for now.

&&

.HYDROLOGY...
Issued at 403 AM MDT Sun Aug 14 2022

This afternoon and evening, there is an elevated threat of flash
flooding for the Cameron Peak and East Troublesome burn scars. The
threat remains limited for the Calwood and Williams Fork scars.
Increasing moisture and still fairly weak flow aloft will mean
greater precipitation and locally heavy rain is possible. There is
an increasing threat of burn area flash flooding, especially in
the northern mountains.

Monday afternoon and evening will see an elevated threat of burn
area flash flooding as storm coverage and intensity increase.
Ingredients (high precipitable water - about 170% of normal, warm
cloud depth near 5,000 feet, and relatively slow storm motions of
15-20 mph) appear to be in place for locally heavy rainfall.
Stronger storms would be capable of producing up to 2 inches of
rain in 30-45 minutes. However, there is still some uncertainty
regarding storm development and intensity in the burn areas and
portions of the I-25 Corridor. While it appears the southern
Front Range Foothills, Park County, and the Palmer Divide would
have the highest chance of seeing the stronger storms, any
stronger storms farther north could present problems for the burn
areas and portions of the Urban Corridor. A Flood Watch may be
needed - we'll watch the latest model trends and coordinate with
surrounding offices.

As moisture shifts southward on Tuesday, the heavy rain threat
will be confined to South Park and portions of the southern
Foothills, or even farther south. A few showers and storms will
still be possible north of I-70, but the flash flooding threat
should stay limited. A drier pattern will take over by Wednesday
and continue through the rest of the week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RJK
SHORT TERM...EJD
LONG TERM...Barjenbruch
AVIATION...RJK
HYDROLOGY...Barjenbruch/EJD
Hazardous weather outlook, Aug 14, 10:36 AM MDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MDT Sun Aug 14 2022

COZ030>051-151645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MDT Sun Aug 14 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Late day showers and thunderstorms are likely in the mountains
and foothills. Some of the storms may produce heavy rainfall.
Flash flooding is possible, especially over the burned areas.
Scattered showers and storms can be expected over the plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a higher risk of storms with locally heavy rainfall
and flash flooding Monday afternoon and evening. While burn areas
would be most at risk, the threat of flash flooding may also
spread into portions of the I-25 Urban Corridor and Palmer
Divide. The stronger storms could produce 2 inches of rain in 45
minutes. There is more uncertainty in the forecast roughly along
and northeast of a line from Estes Park to Boulder and Denver, as
instability may be limited in those areas.

A gradual drying trend is expected late Tuesday through Wednesday.
The weather looks mostly dry and warm Thursday and Friday, but
storm chances could increase next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 14, 1:25 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Denver CO
125 PM MDT Sun Aug 14 2022

COZ035-142015-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
125 PM MDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of central Larimer
County through 215 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rustic, or 27 miles northwest of Fort Collins, moving south at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rustic and Red Feather Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4082 10542 4063 10542 4065 10560 4066 10559
      4067 10561 4067 10562 4068 10562 4067 10563
      4082 10557
TIME...MOT...LOC 1925Z 003DEG 6KT 4074 10554

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BOWEN
Special weather statement, Aug 14, 2:13 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Denver CO
213 PM MDT Sun Aug 14 2022

COZ033-035-142100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
213 PM MDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of south central
Larimer and northwestern Boulder Counties through 300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Estes Park, or 27 miles southwest of Fort Collins, moving north at 10
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Estes Park, Meeker Park, Longs Peak, Raymond and Allenspark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4038 10538 4014 10534 4014 10550 4016 10550
      4018 10549 4018 10551 4017 10553 4019 10554
      4018 10557 4016 10558 4016 10559 4017 10568
      4039 10562
TIME...MOT...LOC 2013Z 200DEG 10KT 4034 10550

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

BOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:23 PM MDTFlash Flood WarningBOULarimer3 hr
Aug 13, 6:59 PM MDTSpecial Weather StatementBOUDenver31 min
Aug 14, 11:45 AM MDTAreal Flood AdvisoryBOULarimer17 min
Aug 14, 12:02 PM MDTFlash Flood WarningBOULarimer3 hr
Aug 14, 1:25 PM MDTSpecial Weather StatementBOULarimer50 min
Aug 14, 1:37 PM MDTFlood WatchBOUArapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 6 more30 hr
Aug 14, 2:01 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 14, 2:13 PM MDTSpecial Weather StatementBOUBoulder47 min
Aug 14, 3:10 PM MDTSpecial Weather StatementBOUDouglas50 min
Aug 14, 3:17 PM MDTSpecial Weather StatementBOUWeld58 min
Aug 14, 3:22 PM MDTSevere Thunderstorm WarningBOUWeld23 min
Aug 14, 3:40 PM MDTSpecial Weather StatementBOUBroomfield35 min
Aug 14, 4:00 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld30 min
Aug 14, 4:57 PM MDTAreal Flood AdvisoryBOUWeld93 min
Aug 14, 5:03 PM MDTSpecial Weather StatementBOUWeld42 min
Aug 14, 5:54 PM MDTSpecial Weather StatementBOUAdams36 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.